Alert archive / Michigan / Gale Warnings in 2018

Gale Warning 12, NWS Detroit, MI

March 30, 2018

NWS Detroit, MI issued this gale warning at Mar 30, 2018, 3:40 PM EDT. It took effect at Mar 31, 2018, 12:00 PM EDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2018, 3:40 PM EDT (19:40 UTC)
In effect from
Mar 31, 2018, 12:00 PM EDT
Expired
Apr 1, 2018, 3:59 AM EDT
In force
16 hr
Issued by
NWS Detroit, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Mar 30, 3:16 PM EDT, 24 minutes earlier.

Area forecast discussion, Mar 30, 3:16 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
316 PM EDT Fri Mar 30 2018

.DISCUSSION...

A very windy Saturday, as Arctic Airmass surges back into the State
Saturday night.

Strong upper wave/jet core now onshore over far southern lower
British Columbia, as 12z Port Hardy Raob checked in with 125 knots
at 250 MB. Meanwhile, height falls descending from just west of
Hudson Bay will be merging/phasing with the system late tonight over
the Western Great Lakes, leading to continued deepening of the low
during Saturday. It is likely the low will be sub 1000 MB by 00Z
Sunday, and somewhere in the 993-998 MB range, as GFS is strongest,
while NAM/Regional Gem more in the 995-996 MB range, with Euro
slightly weaker at that same time.

Max 6 hr 500 MB height fall center progged to track through northern
lake Huron during the early evening hours. MAX 6 HR rise/fall
surface pressure couplet around 30 MB coupled with favorable late
day/early evening timing (increased diurnal mixing depths) is
expected to support wind advisory criteria gusts of 45-50 MPH,
highest winds north. There is some concern for possible low topped
convective showers immediately along the front (passing through
around 00z), possibly tapping into 60 knots just above 5 kft, which
would pose a 55-60 MPH surface wind threat. Local probabilistic
guidance (SREF weighted) indicating chance for 50 knot wind gusts
under 20 percent however, even over northern Thumb Region which
looks to be where the best opportunity for the highest gusts exists.

12z NAM advertising surface based capes around 75 J/KG, as fast
movement of the system looks unable to tap better moisture over
Southern Plains, and it appears surface dew pts will just rise into
the upper 30s to possibly lower 40s over southeast Michigan late
Saturday, thus uncertainty with just how solid of a convective line
will develop vs stratiform rain, and elected to go with just a wind
advisory, with mention of isolated higher gusts. Fortunately, trees
are still devoid of leaves, which should help lessen the tree
damage.

850 MB temps plummet into the negative mid teens by Sunday morning,
around record territory for early April. Steep low level lapse rates
and some modest cape in DGZ probably worthy of a flurry mention with
moisture flux off Lake Michigan. Isolated snow showers not out of
the question, as temps fall into the low to mid 20s Saturday Night
based off 925 mb temps -10 C within the well mixed boundary layer.
850 mb temps warming to around -10 C on Sunday supports highs only
in the 35 to 40 degree range, a good 10 degrees below normal.

With surface ridge moving overhead Sunday night, decent chance winds
will decouple, allowing temps to dip into the upper teens across the
normally colder locations, with lower 20s elsewhere.

A quiet Monday in store as the surface ridge continues to move to
the east, with highs reaching the mid 40s as 850 mb temps remain in
the negative single digits C. Clouds will fill in Monday afternoon
and evening ahead of next system approaching from the west. An
amplifying upper trough and PV anomaly over the northern plains will
find favorable placement over Midwest baroclinic zone and between
right entrance of stronger northern stream jet streak and left exit
of weaker southern stream. This will lead to a broad area of surface
low pressure developing over the Ohio Valley and tracking northeast
through the eastern Great Lakes late Tuesday. The result for SE
Michigan will be a prolonged period of precipitation from Monday
night into Wednesday morning. A likely scenario at this point would
be snow showers overnight Monday, a transition to rain showers
Tuesday as temps rise into the 40s, then another transition back to
snow showers Tuesday night. Model guidance has been in decent
agreement as far as timing and strength of the low, however the
latest Euro is a little slower on the timing and suggests lingering
snow showers through Wednesday.

Cold air will be ushered in on the backside of this system, dropping
850 mb temps back to the mid negative teens C. Wednesday temps will
be much below average with highs struggling to make it out of the
30s. A smaller chance for additional precip on Thursday as a weak
shortwave in the mean upper troughing moves through. The cold
continues through the rest of the extended period as upper troughing
maintains its grip over the Great Lakes.

&&

.MARINE...

High pressure across the region will bring a period of quiet weather
conditions tonight before winds shift to the southwest and begin to
increase by early Saturday morning. A quick-moving, strong low
pressure system will then bring strong winds as it tracks across the
Straits on Saturday. Ahead of the low, southerly winds will increase
to Gale force by early Saturday afternoon across southern Lake
Huron. A Gale Warning will go into effect from noon on Saturday
through early Sunday morning for southern Lake Huron. As the low
tracks across the Straits and just north of Lake Huron Saturday
afternoon, winds will shift to the northwest as a cold front sweeps
across the region. A storm warning will go into effect starting late
Saturday afternoon and continuing through early Sunday morning as
northwest storm force winds are expected across northern Lake Huron.
Wave heights will increase to 10 to 14 feet across the open waters
of Lake Huron by Saturday evening. Waves will then diminish on
Sunday while winds gradually decrease and back to the west as high
pressure builds into the region.

&&

.PREV DISCUSSION...
Issued at 106 PM EDT Fri Mar 30 2018

AVIATION...

VFR conditions will continue through the remainder of today as
broken mid level clouds continue streaming east across the region.
Northwest winds will decrease this afternoon while backing to
southwest by early evening as a ridge of high pressure builds into
SE Michigan. Expect this ridge to maintain calm VFR conditions
through tonight. A potent clipper system moving east across the
region on Saturday will then bring a quick increase in southwest
winds with gusts increasing to greater than 20 knots beginning late
Saturday morning. Will need to monitor the potential for a brief
period of low level wind shear Saturday morning before increased
mixing erodes the near surface stable layer allowing stronger gusts
to reach the surface.

For DTW...VFR conditions will continue as northwest winds decrease
and back to southwest through tonight. A clipper system tracking
across northern Michigan on Saturday will cause southwest winds to
quickly increase starting late Saturday morning and continuing
through the day with gusts in excess of 25 kts. Will also need to
monitor the potential for a brief period of low level wind shear to
develop before the surface stable layer mixes out on Saturday morning
and again during late Saturday afternoon ahead of a cold frontal
passage.

/DTW THRESHOLD PROBABILITIES...

*  Low for ceilings 5000 ft or less Saturday afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 1 PM to 11 PM EDT Saturday for MIZ047>049-
     053>055-060>063-068>070-075-076-082-083.

Lake Huron...Gale Warning from noon Saturday to 4 AM EDT Sunday for LHZ363-
     462>464.

     Gale Warning from noon Saturday to midnight EDT Saturday night for
     LHZ421-422-441>443.

     Storm Warning from 6 PM Saturday to 3 AM EDT Sunday for LHZ361-362.

Lake St Clair...Gale Warning from noon Saturday to midnight EDT Saturday night for
     LCZ460.

Michigan waters of Lake Erie...Gale Warning from noon Saturday to midnight EDT Saturday night for
     LEZ444.

&&

DISCUSSION...SF/TF
MARINE.......JD
AVIATION.....JD

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 30, 3:52 AM EDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
352 AM EDT Fri Mar 30 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-310800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
352 AM EDT Fri Mar 30 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Wind gusts of 45 MPH or greater are possible Saturday afternoon and
evening as a strong low pressure system tracks across the northern
Great Lakes. The strongest winds look to be occuring north of I-69.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-310800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
352 AM EDT Fri Mar 30 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Gale and storm watches are in effect for Saturday afternoon through
Saturday night. See the forecast for detail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:29 PM EDTWind AdvisoryDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more29 hr
Mar 30, 3:40 PM EDTStorm WarningDTX36 hr

Nearby

Gale Warnings in Michigan, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.